Increased use of steroids for the treatment of Covid-19 has resulted in many problems from black fungus or mucormycosis to bone tissue death in patients who recovered from the deadly infectious disease, say doctors.
Many patients are reporting pain in joints, hip shoulder and knee — a condition medically known as avascular necrosis — months or upto a year after recovering from Covid-19.
While the condition is not new and is treatable, the incidences are on the rise as a side effect in the patients, who had Covid.
“The use of steroids during the treatment of Covid-19 which was a double-edged sword, is the suspect behind this unnatural bone damage. The excessive use of steroids causes marrow odema at bone ends and that cuts off its own blood supply,” Orthopaedic & Robotic Joint Replacement Surgeon at Jalandhar’s NHS Hospital, Dr Shubhang Aggarwal, said.
“While avascular necrosis (AVN) is otherwise also present after high dose steroids, the cases being reported now are definitely more in frequency and they seem to be induced by steroids,” he added.
Bone death or AVN means temporary or permanent loss of blood supply to the bone. Treatment to this is to improve the blood supply and prevent the death of bone cells.
The condition needs immediate medical intervention. If the pain persists, then patients are advised to undergo an MRI which will detect whether it is a case of bone death or not. The experts suggest surgery in the form of joint replacement in an advanced stage.
The condition is also associated with smoking, alcohol and other conditions.
“Underlying factors such as smoking and alcoholism, along with steroid use, can also cause AVN. If you are suffering from Covid and have gone through prolonged steroid use, it is important to avoid smoking and consuming alcohol,” Ujala Cygnus Group of Hospitals Founder-Director, Dr Shuchin Bajaj, said.
The experts advised against the indiscriminate use of steroids in mild Covid cases.